Home' Australian Pharmacist : Australian Pharmacist January 2017 Contents Australian Pharmacist January 2017 I ©Pharmaceutical Society of Australia Ltd.
CONTINUING PROFESSIONAL DEVELOPMENT
Ceasing sertraline: can
be an anxious experience
BY ASSOCIATE PROFESSOR MARK NAUNTON MPS & LOUISE DEEKS MPS
Mrs LC is an 80-year-old female who was referred for a Residential
Medication Management Review (RMMR) by her general practitioner
(GP) after nursing staff became concerned about her challenging
behaviour. The GP wanted to determine whether any of her medicines
could be contributing to this deterioration. He had recently switched
her from sertraline to mirtazapine and added risperidone. Her medical
• type 2 diabetes
• vertebral fracture
• frequent falls
• chronic inflammatory
• atrial fibrillation.
At review, the nursing staff reported Mrs LC had been much more disturbed over
the past 2–3 weeks. During the pharmacist’s visit, Mrs LC was unable to sit still.
She was constantly moving, walking around the facility and shouting at the other
residents. The nursing care plan revealed Mrs LC was not sleeping well and was
often heard crying during the night. She had experienced two falls in the past week.
Inspection of Mrs LC’s medication chart identified that sertraline 100 mg had
been ceased by her GP 3 weeks before the medication review, due to a lack
of effect. On the same day that sertraline was ceased, mirtazapine 15 mg was
prescribed with the view to increase the dose to 30 mg at night. However,
four doses had been omitted since it was commenced. In addition, it was
noted that medication packs containing sertraline were still present in the
medication trolley and there were six occasions when this appeared to have
been administered to Mrs LC after the GP had discontinued it. The staff notes
suggested there were days when Mrs LC was less anxious and this seemed
to correlate with the administration in error of sertraline. The GP had also
commenced risperidone a week after the sertraline was ceased.
The nurses explained that Mrs LC was uncooperative with medication
administration and was unwilling to swallow medicine with water, preferring
to suck her tablets. Nursing staff also reported that Mrs LC often removed her
rivastigmine patch, which was challenging for them to re-apply.
Nursing staff observations on the morning of the RMMR visit were:
• urinalysis negative for urinary tract infection, but demonstrated glycosuria
• blood pressure 110/80 mmHg.
Her medication profile is shown in Table 1.
The review identified the following issues:
• Possible serotonin discontinuation syndrome, shown by deterioration of
behaviour since sertraline was stopped abruptly and mirtazapine was started.
Mirtazapine dose not titrated as intended by the GP.
• The use of risperidone, an atypical antipsychotic, in a patient with a diagnosis
Dr Mark Naunton is a practising accredited consultant pharmacist,
Associate Professor at the University of Canberra and a Director of
MedicineSmart@UC. Louise Deeks is a practising pharmacist and
research assistant at the University of Canberra.
After reading this article, pharmacists should be able to:
Identify situations where antidepressants may be stopped abruptly
Describe the symptoms of serotonin discontinuation syndrome
Describe the methods of switching antidepressants.
Competencies addressed: 1.3 .1, 1.3 .2, 2.1 .1, 2.1 .3, 2.2 .1, 2.3 .1, 2.3 .2,
4.2.1, 4.2.2, 4.2.3, 6.1.1, 6.1.2, 7.1.1, 7.1.2, 7.1.3, 7.2.1, 7.2.2.
Accreditation number: CAP1701E
Table 1. Medication profile for Mrs LC
Dose and frequency
Cholecalciferol capsules 1,000 IU daily
4 mg daily
Mirtazapine 15 mg
15 mg at night
500 mg twice daily
500 mg when required
Paracetamol SR caplets
1,330 mg twice daily
10 mg daily
with calcium carbonate
500 mg (Actonel Combi)
35 mg risedronate once a
500 mg calcium carbonate
daily (6 days per week)
0.5 mg at lunch
9.5 mg daily (applied to
chest at review)
4.5 mg at night
Links Archive Australian Pharmacist December2016 Navigation Previous Page Next Page